Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 281, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 11, 2012, 5:43 PM CDT for Coahoma County, Quitman County, Tallahatchie County, Mississippi. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2012, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 11, 2012, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Coahoma County, MS, Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 162 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:44 PM CDT | TSTM WND DMG | Clarksdale, MS | REPORTS OF POWERLINES AND TREES DOWN IN CLARKSDALE |
| Jun 11, 5:45 PM CDT | TSTM WND GST 70 | 3 S Beverly, MS | OVERTURNED TRACTOR TRAILER ON HWY 61. MULTIPLE TREES AND POWER LINES DOWN. ESTIMATED WIND GUST OF 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2451 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
058
WUUS54 KMEG 112243
SVRMEG
MSC027-119-135-112330-
/O.NEW.KMEG.SV.W.0281.120611T2243Z-120611T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON JUN 11 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 630 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLARKSDALE...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARLESTON
AND CLARKSDALE.
THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND MOON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3369 9030 3371 9031 3376 9030 3378 9018
3380 9019 3380 9045 3398 9046 3399 9067
3411 9066 3412 9071 3440 9045 3419 9013
3416 9013 3416 9010 3405 8993 3383 8992
3380 9013 3372 9014 3373 9024
TIME...MOT...LOC 2244Z 306DEG 26KT 3416 9058
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:20 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 11, 3:20 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 320 PM CDT MON JUN 11 2012 .DISCUSSION... A SEVERE FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM (MCS) CURRENTLY ACROSS NORTHWEST TENNESSEE INTO EASTERN ARKANSAS WILL CONTINUE TO RACE SOUTHEASTWARD THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. THIS LINE HAS HAD A HISTORY OF WIND DAMAGE AND THE PRE-CONVECTIVE ENVIRONMENT REMAIN FAVORABLE FOR CONTINUED WIND DAMAGE WITH MLCAPES IN EXCESS OF 4000 J/KG. THIS MCS CONTINUES TO MOVE ALONG THE NORTHEAST PERIPHERY OF STRONGER CAPPING/EML OVER THE ARKLATEX REGION. THIS LINE OF SEVERE THUNDERSTORMS SHOULD MOVE THROUGH THE REMAINDER OF THE FORECAST AREA THROUGH THE EVENING. LATER TONIGHT...THE FORECAST BECOMES MORE UNCERTAIN AS THE ATMOSPHERE WILL INITIALLY BE WORKED OVER FROM THIS AFTERNOONS MCS. THE CONVECTIVE OUTFLOW BOUNDARY SLOWS QUITE A BIT ACROSS NORTH- CENTRAL ARKANSAS AND THIS AREA MAY BE PRIMED FOR REDEVELOPMENT LATER THIS EVENING...WITH THE ATMOSPHERE POTENTIALLY RELOADING ACROSS SOUTHWESTERN PORTIONS OF THE AREA. LATEST MODEL GUIDANCE HINTS AT THIS OCCURENCE...BUT TIMING CONTINUES TO BE A PROBLEM AS LATEST HRRR IS FASTER WITH MOST CONVECTION PRIOR TO 06Z AND ALL OTHER MODEL GUIDANCE NOW SLOWER AND LINGERING CONVECTION THROUGH THE NIGHT OVER THESE LOCATIONS. PLAN TO CARRY LIKELY POPS OVER THE SOUTH AND WEST AFTER 06Z AND WILL MAINTAIN A SEVERE THREAT FOR DAMAGING WINDS AND LARGE HAIL. OVERNIGHT ACTIVITY SHOULD WANE LATE TONIGHT WITH SCATTERED THUNDERSTORM REDEVELOPMENT POSSIBLE ALONG A SOUTHWARD MOVING COLD FRONT ALONG THE I-40 CORRIDOR BY MID MORNING. THIS FRONT WILL CONTINUE TO DROP SOUTH THROUGH EASTERN ARKANSAS AND NORTHERN MISSISSIPPI BY AFTERNOON WITH THUNDERSTORM ACTIVITY BECOMING MORE NUMEROUS IN COVERAGE. THE ATMOSPHERE WILL AGAIN DESTABILIZE OVER THE SOUTHERN HALF OF THE AREA WITH STRONG TO POTENTIALLY SEVERE STORMS AGAIN POSSIBLE. THE COLD FRONT WILL MOVE THROUGH THE MID SOUTH BY TUESDAY NIGHT WITH SURFACE HIGH PRESSURE BUILDING OVER THE AREA. THE FRONT SHOULD STALL ACROSS CENTRAL MISSISSIPPI AS UPPER LEVEL HEIGHTS RISE. DRY AND VERY WARM WEATHER CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY MORNING. THE FRONT WILL RETURN BACK TO THE NORTH AS A WARM FRONT BY FRIDAY ALLOWING FOR A DEEP TROPICAL MOISTURE TO ADVANCE BACK INTO THE MID SOUTH. ISOLATED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING PEAK HEATING ON BOTH FRIDAY AND SATURDAY. A DRIER AIRMASS WILL WORK INTO THE AREA BY SUNDAY HELPING TO LIMIT DIURNAL CONVECTION. TEMPERATURES WILL REMAIN SEASONALLY WARM WITH INCREASING HUMIDITY LEVELS THROUGH THE END OF THE EXTENDED FORECAST PERIOD. JLH && .AVIATION... 18Z TAF SET CONVECTIVE COMPLEX IS SET TO SWEEP THROUGH THE MIDSOUTH THIS AFTERNOON AND EARLY THIS EVENING. THIS IS CORROBORATED WELL BY THE LATEST HRRR RUN. HAVE TIMED TEMPO GROUPS AT ALL SITES. EXPECT A FEW QUIET HOURS AFTER THE PASSAGE OF THE FIRST ROUND OF TSRAS. EXPECT REDEVELOPMENT TO OCCUR OVERNIGHT AS THE FRONT MOVES INTO THE REGION. KEPT A VCTS GOING FOR NOW SINCE IT IS DIFFICULT TO TIME THIS MESOSCALE ACTIVITY BEYOND A FEW HOURS. EXPECT SSW WINDS AT 8-10 KTS THIS AFTERNOON. AS THE COMPLEX MOVES THROUGH WINDS SHOULD SHARPLY SHIFT TO THE NORTH AND GUST. ADDED A WIND GROUP TO KJBR IN ANTICIPATION OF THIS. NOT CONFIDENT ENOUGH AT THE OTHER 3 SITES TO ADD THIS YET. EXPECT WINDS TO BACK AFTER THE COMPLEX MOVES THROUGH AND THEN EVENTUALLY RETURN TO LIGHT SOUTHERLY OVERNIGHT. THE FRONT WILL PASS THROUGH EARLY TUESDAY AND WINDS WILL SHIFT TO THE NORTH AT 8-10 KTS. SJM && .PRELIMINARY POINT TEMPS/POPS... MEM 69 88 66 87 / 80 40 10 10 MKL 69 86 60 84 / 70 30 10 10 JBR 68 88 63 86 / 50 20 10 10 TUP 71 90 67 90 / 90 60 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 11, 4:01 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 401 PM CDT MON JUN 11 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-122315- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 401 PM CDT MON JUN 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF WEST TENNESSEE...EASTERN ARKANSAS...AND ALL OF NORTH MISSISSIPPI THROUGH THIS EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. THERE IS SOME POTENTIAL FOR WINDS IN EXCESS OF 80 MPH WITH THE MOST INTENSE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI AND EASTERN ARKANSAS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS PORTIONS OF THE MID SOUTH THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...INCLUDING TREES OR POWER LINES DOWN AND ANY STRUCTURAL DAMAGE...OR HAIL LARGER THAN QUARTER SIZE TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JLH
In the hours before
Local storm report, Jun 11, 5:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG SAVANNAH 35.22N 88.24W
06/11/2012 HARDIN TN TRAINED SPOTTER
VINYL SIDING RIPPED OFF HOUSE... DAMAMGED SHINGLES...
NIXON AREA
&&
JPMLocal storm report, Jun 11, 5:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG MARTIN 36.34N 88.86W
06/11/2012 WEAKLEY TN FIRE DEPT/RESCUE
NUMEROUS TREES DOWN ACROSS THE TOWN. ADDITIONAL HOUSE OR
TWO WITH TREES OR LIMBS DOWN ON THEM.
&&
RRHLocal storm report, Jun 11, 5:12 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG MARTIN 36.34N 88.86W
06/11/2012 WEAKLEY TN FIRE DEPT/RESCUE
NUMEROUS TREES AND POWERLINES DOWN ACROSS THE TOWN.
ADDITIONAL HOUSE OR TWO WITH TREES OR LIMBS DOWN ON THEM.
&&
RRHLocal storm report, Jun 11, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG 5 NE SALTILLO 34.43N 88.63W
06/11/2012 LEE MS LAW ENFORCEMENT
NUMEROUS TREES DOWN ON NATCHEZ TRACE PKY BETWEEN 273-278
MILE MARKERS
&&
JPMLocal storm report, Jun 11, 5:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG CORINTH 34.94N 88.52W
06/11/2012 ALCORN MS LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS CORINTH AND THE REST OF ALCORN
COUNTY. SEVERAL TREES HAVE FALLEN ON VEHICLES.
0525 PM FLASH FLOOD RIPLEY 34.73N 88.94W
06/11/2012 TIPPAH MS TRAINED SPOTTER
LAW ENFORCEMENT IS PUTTING UP BARRICADES TO CLOSE ROADS
IN RIPLEY. RELAYED BY A SPOTTER.
&&
RRHLocal storm report, Jun 11, 5:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT MON JUN 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 NNW GERMANTOWN 35.10N 89.80W
06/11/2012 SHELBY TN TRAINED SPOTTER
POWERLINES DOWN ON POPLAR AND MILLER FARMS.
&&
RRHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:25 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 50 min |
| Jun 11, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah, Tishomingo | 65 min |
| Jun 11, 3:57 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, DeSoto, Lafayette, Marshall, Panola and 3 more | 48 min |
| Jun 11, 4:35 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Lafayette, Lee, Marshall, Pontotoc and 4 more | 40 min |
| Jun 11, 4:45 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 45 min |
| Jun 11, 4:49 PM CDT | Flash Flood Warning | MEG | Coahoma, Tunica | 116 min |
| Jun 11, 4:53 PM CDT | Flash Flood Warning | MEG | Benton, DeSoto, Marshall | 87 min |
| Jun 11, 4:56 PM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Itawamba, Lee, Pontotoc, Prentiss and 3 more | 2 hr |
| Jun 11, 4:56 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 49 min |
| Jun 11, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 52 min |
| Jun 11, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Itawamba, Lee, Pontotoc, Prentiss, Tishomingo and 1 more | 48 min |
| Jun 11, 5:33 PM CDT | Tornado Warning | MEG | Itawamba, Tishomingo | 12 min |
| Jun 11, 5:40 PM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha | 3 hr |
| Jun 11, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 64 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.